Alert archive / Alabama / Red Flag Warnings in 2010

Red Flag Warning 38, NWS Birmingham, AL

December 14, 201021 counties in Alabama

NWS Birmingham, AL issued this red flag warning at Dec 14, 2010, 5:36 AM CST for 21 counties in Alabama. It took effect at Dec 14, 2010, 11:00 AM CST. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 14, 2010, 5:36 AM CST (11:36 UTC)
In effect from
Dec 14, 2010, 11:00 AM CST
Expired
Dec 14, 2010, 6:00 PM CST
In force
7 hr
Issued by
NWS Birmingham, AL
All 21 counties

Autauga County, AL, Barbour County, AL, Bibb County, AL, Bullock County, AL, Chambers County, AL, Chilton County, AL, Coosa County, AL, Dallas County, AL, Elmore County, AL, Greene County, AL, Hale County, AL, Lee County, AL, Lowndes County, AL, Macon County, AL, Marengo County, AL, Montgomery County, AL, Perry County, AL, Pike County, AL, Russell County, AL, Sumter County, AL, Tallapoosa County, AL

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 11.6 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2010-12-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2010-12-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2421 m above ground
0-6 km bulk shear
90 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
39 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

082 
WWUS84 KBMX 141136
RFWBMX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE BIRMINGHAM AL
536 AM CST TUE DEC 14 2010

...HIGH FIRE DANGER ACROSS SOUTH CENTRAL ALABAMA TODAY...

ALZ030>050-141945-
/O.UPG.KBMX.FW.A.0023.101214T1700Z-101215T0000Z/
/O.NEW.KBMX.FW.W.0038.101214T1700Z-101215T0000Z/
SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-CHAMBERS-
MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-BULLOCK-
LEE-RUSSELL-PIKE-BARBOUR-
536 AM CST TUE DEC 14 2010

...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 6 PM CST
THIS EVENING...

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 11 AM THIS MORNING TO 6 PM CST
THIS EVENING. THIS WARNING REPLACES THE PREVIOUS FIRE WEATHER
WATCH.

A VERY DRY AIR MASS WILL REMAIN IN PLACE ACROSS CENTRAL ALABAMA
TODAY. DEW POINTS IN THE SINGLE DIGITS WILL CREATE VERY LOW
RELATIVE HUMIDITY VALUES...EVEN WITH COLD DAYTIME TEMPERATURES.

&&

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. 

FOR ADDITIONAL INFORMATION ON THE FIRE CONDITIONS...PLEASE
CONTACT THE ALABAMA FORESTRY COMMISSION AT
WWW.FORESTRY.ALABAMA.GOV.

&&

$$
1 follow-up statement
829 
WWUS84 KBMX 141644
RFWBMX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1044 AM CST TUE DEC 14 2010

...HIGH FIRE DANGER ACROSS SOUTH CENTRAL ALABAMA TODAY...

ALZ030>050-150000-
/O.CON.KBMX.FW.W.0038.101214T1700Z-101215T0000Z/
SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-CHAMBERS-
MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-BULLOCK-
LEE-RUSSELL-PIKE-BARBOUR-
1044 AM CST TUE DEC 14 2010

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM CST THIS
EVENING...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING.

A VERY DRY AIR MASS WILL REMAIN IN PLACE ACROSS CENTRAL ALABAMA
TODAY. DEW POINTS IN THE SINGLE DIGITS WILL CREATE VERY LOW
RELATIVE HUMIDITY VALUES...EVEN WITH COLD DAYTIME TEMPERATURES.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY.

FOR ADDITIONAL INFORMATION ON THE FIRE CONDITIONS...PLEASE
CONTACT THE ALABAMA FORESTRY COMMISSION AT
WWW.FORESTRY.ALABAMA.GOV.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this red flag warning went out at Dec 14, 5:15 AM CST, 21 minutes earlier.

Area forecast discussion, Dec 14, 5:15 AM CST, 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
515 AM CST TUE DEC 14 2010

.UPDATE...UPDATED FOR AVIATION DISCUSSION.

&&

.DISCUSSION...

EXTREMELY COLD THIS MORNING WITH TEMPERATURES RANGING FROM NEAR 10
IN THE NORTHWEST TO LOW 20S IN THE SOUTHEAST. WINDS CONTINUE FROM
THE NORTHWEST GIVING WIND CHILLS IN THE SINGLE DIGITS TO MID
TEENS. ITS GOING TO BE ANOTHER COLD DAY WITH TEMPERATURES
REMAINING WELL BELOW AVERAGE. STILL LOOKS LIKE A FEW PLACES WILL
REMAIN AT OR BELOW FREEZING TODAY. GENERALLY...EVERYONE SHOULD BE
A FEW DEGREES WARMER THAN YESTERDAY. INCREASING CLOUD COVER
TONIGHT SHOULD KEEP THE AREA ABOVE HARD FREEZE CRITERIA.

MID LEVEL SHORT WAVE WILL BEGIN TO AFFECT THE AREA ON WEDNESDAY.
MODELS HAVE SCALED BACK ON THE QPF QUITE SIGNIFICANTLY FROM
YESTERDAYS 00Z RUN. GIVEN THE AMOUNT OF DRY AIR IN PLACE IN THE
LOW LEVELS...DOUBT ANY MEASURABLE PRECIPITATION WILL BE POSSIBLE
BEFORE 18Z. THEREAFTER...THE SOUNDING PROFILES MOISTEN UP JUST
ENOUGH TO MAKE ME BELIEVE THAT SOME LIGHT FREEZING RAIN OR ICE
PELLETS WILL BE POSSIBLE ACROSS THE EXTREME NORTHERN COUNTIES
DURING THE AFTERNOON AND INTO EARLY EVENING FOR PARTS OF THE
NORTHEAST. QPFS RANGE FROM NOTHING TO AROUND 0.03 INCHES. BY THE
TIME THE MORE SIGNIFICANT PRECIPITATION ARRIVES...WARM SOUTHERLY
FLOW OVERTAKES THE AREA AND SHOULD PREVENT ANY SIGNIFICANT ICE
ACCUMULATIONS. HOWEVER...A SMALL WINDOW STILL EXISTS WHERE A VERY
LIGHT GLAZING WILL BE POSSIBLE WEDNESDAY AFTERNOON AND EARLY
EVENING. BEST CHANCES FOR THIS APPEAR TO BE IN THE NORTHEASTERN
COUNTIES WHERE THE COLD DENSE AIR WILL BE SLOWEST TO OVERCOME.
AGAIN...SINCE TEMPERATURES WARM OVERNIGHT...ANY PROBLEMS WOULD BE
BRIEF.

PREVIOUSLY MENTIONED SHORT WAVE WILL BRING A COLD FRONT TO
NORTHERN ALABAMA THURSDAY THAT WILL SLOWLY EASE INTO THE CENTRAL
PART OF THE STATE THURSDAY EVENING AND FRIDAY. SOME SCATTERED
LIGHT RAIN/SHOWERS THURSDAY AND FRIDAY. THURSDAY LOOKS RATHER WARM
AS THE FRONT REMAINS TO OUR NORTH. HIGHS THURSDAY AFTERNOON SHOULD
BE IN THE MID 50S NORTH TO UPPER 60S IN THE SOUTH. AS THE FRONT
SLIDES SOUTHWARD ON FRIDAY...THERE WILL PROBABLY BE A NOTICEABLE
TEMPERATURE GRADIENT WITH HIGHS IN THE 40S NORTHWEST TO MID 60S
SOUTHEAST.

OVER THE WEEKEND...MODELS REMAIN HIGHLY INCONSISTENT WITH SHORT
WAVE ENERGY AND THE POTENTIAL FOR A SURFACE LOW IN THE NORTHERN
GULF. WILL KEEP A MENTION OF RAIN IN THE FORECAST FOR NOW.

&&

.AVIATION...12Z TAF DISCUSSION.

VFR CONDITIONS ARE EXPECTED THROUGH THE ISSUANCE PERIOD...WITH JUST
A LIGHT NORTHWEST WIND AND SOME MID TO HIGH CLOUDS BEGINNING AROUND
SUNSET.  WINDS SHOULD GENERALLY BE CALM AFTER SUNSET AS WELL.

NOTICE...KEET TAF WILL HAVE (AMD LTD TO VIS WIND AND WX) AMENDED TO
THE END OF THE FORECAST THROUGH THE END OF 2010. THE CEILOMETER DATA
WILL BE GOING THROUGH NUMEROUS TESTS AND MONITORED FOR ACCURACY.

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
HARD FREEZE WARNING UNTIL 8 AM CST THIS MORNING FOR THE
FOLLOWING COUNTIES: AUTAUGA...BARBOUR...BIBB...BLOUNT...
BULLOCK...CALHOUN...CHAMBERS...CHEROKEE...CHILTON...CLAY...
CLEBURNE...COOSA...DALLAS...ELMORE...ETOWAH...FAYETTE...GREENE...
HALE...JEFFERSON...LAMAR...LEE...LOWNDES...MACON...MARENGO...
MARION...MONTGOMERY...PERRY...PICKENS...PIKE...RANDOLPH...
RUSSELL...SHELBY...ST. CLAIR...SUMTER...TALLADEGA...TALLAPOOSA...
TUSCALOOSA...WALKER...WINSTON.

FIRE WEATHER WATCH FROM 11 AM CST THIS MORNING THROUGH THIS
AFTERNOON FOR THE FOLLOWING COUNTIES: AUTAUGA...BARBOUR...BIBB...
BULLOCK...CHAMBERS...CHILTON...COOSA...DALLAS...ELMORE...
GREENE...HALE...LEE...LOWNDES...MACON...MARENGO...MONTGOMERY...
PERRY...PIKE...RUSSELL...SUMTER...TALLAPOOSA.

&&

88/17
Hazardous weather outlook, Dec 13, 7:02 PM CST, 10 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
702 PM CST MON DEC 13 2010

ALZ011>015-017>050-150102-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
702 PM CST MON DEC 13 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TONIGHT.

ANOTHER HARD FREEZE WILL OCCUR OVERNIGHT WITH EXPECTED LOW
TEMPERATURES IN THE TEENS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

A HARD FREEZE WARNING WILL REMAIN IN EFFECT THROUGH 8 AM.

THERE MAY BE A HIGH FIRE DANGER ON TUESDAY WITH THE LOW RELATIVE
HUMIDITY FORECAST DURING THE AFTERNOON HOURS.

A DEVELOPING STORM SYSTEM MAY PRODUCE LIGHT PRECIPITATION OVER NORTH
CENTRAL ALABAMA ON WEDNESDAY. COLD AIR WILL STILL BE IN PLACE
WEDNESDAY MORNING AND AFTERNOON AND SOME FREEZING RAIN OR SLEET WILL
BE POSSIBLE FOR AREAS NEAR AND NORTH OF INTERSTATE 20. STAY TUNED FOR
FURTHER UPDATES ON THIS DEVELOPING SITUATION.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.

Nearby

Red Flag Warnings in Alabama, 2010Every red flag warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.